Page of

Overdose 

Overdose
Chapter:
Overdose
Source:
Acute Care Casebook
Author(s):

Evie Marcolini

, and Anthony Tomassoni

DOI:
10.1093/med/9780190865412.003.0028

Salicylate intoxication can be fatal if not recognized and treated in a timely fashion. Presentation may be subtle, and complaints of tinnitus or observation of Kussmaul respirations (rapid, deep breathing secondary to acidosis) may be the clinician’s leading cues. Other signs may include hyperthermia, nausea, vomiting, shortness of breath, confusion, diaphoresis, cardiovascular instability, and/or anion gap acidosis. Salicylate intoxication may be mistaken for sepsis, pneumonia, or ketoacidosis. Exposure may be chronic or acute - either can be deadly. Understanding the mechanisms of salicylate toxicity will guide diagnosis and treatment. Deciding whether or not to intubate and /or dialyze the patient are often critical determinanants of outcome. This chapter reviews recognition and management of this rare but potentially life-threatening toxicity.

Sign In

Copyright © 2019. All rights reserved.